Explanation for Recent Absence

Just to let people know why posting has been intermittent at best here for… well, for a long time, really.
I’ve made several allusions to health problems here, but this should give you an idea of what’s actually been going on — I bumped into an ex-workmate last night. He apparently asked another ex-colleague “What have you done to Hickey? he looked incredibly happy and stress-free!”
Yesterday was also the day I developed a nervous tic that meant my left eye was spasming every few minutes. But my ex-colleague wasn’t joking — I almost certainly *did* look more relaxed and less stressed than he’s ever seen me. It’s just that that’s a really, *really* low bar.

I don’t talk about personal stuff on here very often, but… while I don’t want to imply any legal liability…let’s just say that when I started my old job, in 2008, I was pretty healthy. By the time I started *this* job, in March this year, I had blood pressure in the extreme hypertensive range, had lost most of my hair (though that’s possibly coincidental — I was thinning before), had developed two new sleep problems, had psoriasis so bad that I was having to coat most of my body in steroid creams, had semi-regular asthma attacks, had a doctor trying desperately to persuade me to take Valium, had put on six inches around the waist from comfort-eating, had a bad back that makes it sometimes difficult to walk more than a hundred yards or so without having to sit down, and was having severe chest pains.

Since then, there’ve been ups and downs, with occasional weird new symptoms appearing and disappearing (ever hear of globus hystericus? Neither had I…) but I’m generally getting better. But one problem that has occasionally been there is an extreme loss of cognitive functioning — I’ll lose words, sometimes for several minutes at a time.

This, too, has been getting better, but I got a mild case of the flu a few weeks ago, and it’s been worse than normal since then, and I’ve been fatigued as hell, as well.

I’m sure it’ll get better soon, but don’t expect much from me for a little while. I’ve got a proposal to write for something I’ve been asked to submit to (and for which my deadline has already been extended), a short story that’s been commissioned for an anthology that I need to get done by the end of next month, and I need to actually get the revisions for my novel done.

I *will* be posting Doctor Who posts on Mindless Ones — a lot of them — because if I want to get the book of Who essays out for the 23rd (which is both the anniversary and Thought Bubble day) I’ll have to go fast, but probably little else for the next couple of weeks, except some of the California Dreaming essays. The other ongoing things I’m doing on here (Liberalism and How To Build Your Own Time Machine) will have to wait until I’ve got stuff that’s on a deadline out of the way, and anything else (like my review of the Beach Boys box set, or just random posts about whatever I’m thinking) will have to wait too.

But this won’t be the case forever. I’m getting better all the time (couldn’t get much worse…)

This entry was posted in Uncategorized and tagged . Bookmark the permalink.

13 Responses to Explanation for Recent Absence

  1. This sounds very familiar… have you been prescribed any z-drugs or SSRI’s in the recent past by any chance?

    • Andrew Hickey says:

      I don’t like talking about my medical history, but no… I’ve never taken SSRIs, for a variety of reasons, and I had to google z-drugs. Having googled them, I know that I would never, ever take any of them (I worked on a psych ward for a few years, and know the drugs in question, just didn’t know the term).

      • I was curious why your G.P. would suggest prescribing you that horrific drug, diazepam; an awful lot of what you’ve described reads like a cluster of withdrawal symptoms relating to benzos/antidepressants/z-drugs. I shouldn’t have asked on a publicly-visible blog, but thought I might’ve been of help, going through the same crap myself the last few years.

        • Andrew Hickey says:

          Oh, asking’s fine — and I understood why you were asking, and it’s appreciated.
          I suspect that the symptoms I’m going through are just due to a shot serotonergic system — which can be caused by withdrawal from drugs that mess with your serotonin receptors, but in my case I think are just from several years of repeated shocks to the system.

          And that was pretty much *my* reaction to the suggestion of diazepam, too…

  2. Liz W says:

    I’m sorry to hear what you’ve been struggling with, but glad it’s slowly getting better.

  3. TAD says:

    Lookin’ forward to the MIC review, whenever it finally appears. Just don’t be too hard on Dennis. And feel free to take potshots at Mike. :)

  4. Christian Taylor says:

    Mr Hickey, I’ve been meaning to say for the longest time but haven’t gotten around to ’til now: as much as I savor your writing and analysis, your “Linkblogging” alone has proven invaluable to me this past year. So even you become incapable of posting anything but your trawlings every fortnight or so, you’re making my life that little bit better.

Comments are closed.